The Use of Probiotics During Cancer Treatments
There is a plethora of evidence indicating the positive associations between probiotic therapy alongside chemotherapy. A recent meta-analysis concluded probiotics effectively prevented chemotherapy-induced diarrhoea among cancer patients.
In a review published in 2014, it was demonstrated that probiotics reduce the incidence of diarrhoea greater than grade 2 and grade 3 and may reduce the average frequency of daily bowel movements.
Over 756 patients, 5 cases reported that certain probiotic species and yeasts may have been involved in causing bacteraemia and fungaemia. One of them was an 82 yr old woman undergoing chemotherapy and who suffered with liver abscesses. In 2016, it was reported that this patient with who bacteraemia from lactobacillus. On analysis, however, there was no identification of the exact strain of the probiotic.
Prior research confirms the beneficial effects of probiotics on patients undergoing cancer treatments. For example, in 2002 Salminen et al. published a review of the published literature on the use of probiotics for cancer patients in Finland since 1990. Those cancer patients had used lactobacillus rhamnosus GG. Over 11 years, the average annual incidence of lactobacilli bacteraemia was 0.29 cases per 100,000 people.
In a systemic review of the safety of probiotics in 2010 including 53 trials in which 4131 patients received probiotics, all but three trials showed no increase in complications related to using probiotics.
The potential pathogenicity of lactobacilli might come from the onset of concomitant mechanisms including the ability of some strains to bind to intestinal mucosa which may play a role in translocation of lactobacilli into the bloodstream; their ability to adhere to extracellular matrix proteins such as collagen; their ability to aggregate platelets; their production of certain enzymes such as glycosidases and proteases which may help to breakdown the glycoproteins of affected tissues.
In conclusion, the use of Lactobacilli can lead to bacteraemia and liver abscesses in some susceptible persons and greater awareness of this potential side effect is warranted with the increasing use of probiotics containing lactobacilli.
Lu D, Yan J, Liu F, Ding P, Chen B, Lu Y, Sun Z. Probiotics in preventing and treating chemotherapy-induced diarrhea: a meta-analysis. Asia Pac J Clin Nutr. 2019;28(4):701-710. doi: 10.6133/apjcn.201912_28(4).0005. PMID: 31826366.
Sherid, M., Samo, S., Sulaiman, S. et al. Liver abscess and bacteremia caused by lactobacillus: role of probiotics? Case report and review of the literature. BMC Gastroenterol 16, 138 (2016). https://doi.org/10.1186/s12876-016-0552-y
|Tags:NewsEvidence Based ResearchMost PopularCancer|